Missouri, 2004

Hail in Missouri, May 30, 2004

May 30, 2004 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported 1 inch hail in Gerald and nickel size hail south of Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported 1 inch hail in Gerald and nickel size hail south of Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:30 AM CST, 13 hours 35 minutes earlier.

Area forecast discussion, May 30, 1:30 AM CST, 13 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT SUN MAY 30 2004

COLD FRONT EXTENDED FROM NORTHWEST IA ACROSS CENTRAL KS INTO THE TX
PANHANDLE EARLY THIS MORNING.  EXPECT THE COLD FRONT TO PUSH INTO
THE NORTHWEST CORNER OF MO BY 12Z TODAY AND THEN INTO SOUTHEAST MO
BY MIDNIGHT.

UPPER JET OF 100 KTS EXTENDED FROM NORTHWEST WA INTO THE GREAT BASIN
LAST EVENING WITH SECOND JET OF 100-120 KTS FROM NY EASTWARD.
WESTERN JET MIGRATES SOUTHEASTWARD WITH THE MODELS FAIRLY SIMILAR BY
THIS EVENING. STRONG 500 MB SHORT WAVE WILL ROLL ACROSS THE REGION
TONIGHT.  THE ETA, GFS, AND UKMET HAVE BEEN BEEN SIMILAR WITH THIS
FEATURE PAST SEVERAL RUNS. THE 3 MODELS FORECAST STRONG NEGATIVE
TILTED TROF WILL MOVE ACROSS THE AREA TONIGHT AND INTO THE UPPER
MIDWEST AND THE OH VALLEY BY 12Z MEMORIAL DAY.

WITH THE EXCESSIVE RAIN THE PAST WEEK AND WET GROUNDS REMAINING,
WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHEAST MO FOR THIS
AFTERNOON AND EAST CENTRAL AND SOUTHEAST MO AND SOUTHWEST IL FOR
NOON UNTIL MIDNIGHT.  THE ETAS QPF LOOKS REASONABLE WITH ITS K
INDEX FORECAST FOR THE AFTERNOON AND EVENING PERIOD.  MODEL
FORECASTS A BAND OF 40 KS FROM NORTHEAST MO INTO SOUTHWEST MO LATE
AFTERNOON AND ACROSS THE STL METRO AREA DURING THE EARLY EVENING.
DRIER AIR IS ADVECTED RAPIDLY ACROSS THE AREA TONIGHT FROM THE
WEST.

PROFILER NETWORK AT 06Z WAS SHOWING A 850 JET OF 60-70 KTS FROM
SOUTHERN OK INTO CENTRAL KS. ETA CONTINUES TO VERIFY FAIRLY CLOSE
WITH THE WIND FIELD AND WAS BETTER THAN THE GFS. THE MSAS AT 06Z
INDICATED THE STRONGEST SURFACE MOISTURE CONVERGENCE LAID ACROSS
NORTH CENTRAL BACK INTO NORTHWEST MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR ENTIRE AREA
AND FOR THIS EVENING FOR EAST CENTRAL AND SOUTHEAST MO
.IL...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR WEST CENTRAL
IL AND SOUTHWEST IL FOR THIS AFTERNOON AND EVENING

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 1:24 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
224 AM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
224 AM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF CENTRAL...EAST CENTRAL...AND SOUTHEAST
MISSOURI...AND SOUTHWEST ILLINOIS.  SOME CITIES IN THE HIGH RISK
AREA INCLUDE ST LOUIS...JEFFERSON CITY...FULTON...HERMANN...BOWLING
GREEN...CUBA...POTOSI...FARMINGTON...FREDERICKTOWN...PITTSFIELD...
CARLINVILLE...SALEM...AND CHESTER. SURROUNDING THE HIGH RISK AREA...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME
CITIES IN THE MODERATE RISK AREA INCLUDE COLUMBIA...CALIFORNIA...
MEXICO...PARIS...EDINA...MONROE CITY...HANNIBAL...AND QUINCY.

WHILE THERE IS A CHANCE OF A FEW STRONG TO SEVERE THUNDERSTORMS THIS
MORNING...THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED THIS
AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT MOVES INTO CENTRAL AND NORTHEAST
MISSOURI DURING THE EARLY TO MID-AFTERNOON.  THESE THUNDERSTORMS ARE
EXPECTED TO RAPIDLY BECOME SEVERE AS THEY DEVELOP INTO SUPERCELLS...
INCREASING IN AREAL COVERAGE AS THEY MOVE EASTWARD ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS DURING THE AFTERNOON AND EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER
GROUPS SHOULD PLAN ACCORDINGLY.

GLASS

In the hours before

Local storm report, May 30, 2:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     QUINCY                  39.93N 91.39W
05/30/2004                   ADAMS              IL   TRAINED SPOTTER

            WALL CLOUD REPORTED JUST EAST OF QUINCY

&&

CVKING
Local storm report, May 30, 2:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             OWENSVILLE              38.35N 91.50W
05/30/2004  1.00 INCH        GASCONADE          MO   TRAINED SPOTTER

            1 INCH HAIL AT OWENSVILLE.

0337 PM     FUNNEL CLOUD     LA GRANGE               40.05N 91.50W
05/30/2004                   LEWIS              MO   PUBLIC

            FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.

&&

CVKING
Local storm report, May 30, 2:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             OWENSVILLE              38.35N 91.50W
05/30/2004  1.00 INCH        GASCONADE          MO   TRAINED SPOTTER

            1 INCH HAIL AT OWENSVILLE.

0337 PM     FUNNEL CLOUD     LA GRANGE               40.05N 91.50W
05/30/2004                   LEWIS              MO   PUBLIC

            FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.

&&

CVKING
Local storm report, May 30, 2:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             OWENSVILLE              38.35N 91.50W
05/30/2004  1.00 INCH        GASCONADE          MO   TRAINED SPOTTER

            1 INCH HAIL AT OWENSVILLE.

0337 PM     FUNNEL CLOUD     LA GRANGE               40.05N 91.50W
05/30/2004                   LEWIS              MO   PUBLIC

            FUNNEL CLOUD REPORTED TO SHERIFF BY PUBLIC.

&&

CVKING
Local storm report, May 30, 3:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BLAND                   38.30N 91.63W
05/30/2004  1.75 INCH        GASCONADE          MO   AMATEUR RADIO

0340 PM     HAIL             2 N TAYLOR              39.97N 91.52W
05/30/2004  0.75 INCH        LEWIS              MO   TRAINED SPOTTER

            WIND GUST OF 62 KT...71 MPH...OBSERVED.

0340 PM     TSTM WND DMG     QUINCY                  39.93N 91.39W
05/30/2004                   ADAMS              IL   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES BLOWN DOWN IN THE CITY OF
            QUINCY...REPORTED BY COUNTY 911.

0340 PM     HAIL             EDINA                   40.17N 92.17W
05/30/2004  0.25 INCH        KNOX               MO   LAW ENFORCEMENT

&&

CVKING
Local storm report, May 30, 3:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
403 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BLAND                   38.30N 91.63W
05/30/2004  1.75 INCH        GASCONADE          MO   AMATEUR RADIO

0340 PM     HAIL             2 N TAYLOR              39.97N 91.52W
05/30/2004  0.75 INCH        LEWIS              MO   TRAINED SPOTTER

            WIND GUST OF 62 KT...71 MPH...OBSERVED.

0340 PM     TSTM WND DMG     QUINCY                  39.93N 91.39W
05/30/2004                   ADAMS              IL   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES BLOWN DOWN IN THE CITY OF
            QUINCY...REPORTED BY COUNTY 911.

0340 PM     HAIL             EDINA                   40.17N 92.17W
05/30/2004  0.25 INCH        KNOX               MO   LAW ENFORCEMENT

&&

CVKING

The radar

The St Louis radar (KLSX), 64 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
May 30, 3:05 PM CST
Where
Franklin County, Gerald
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -91.317

Hail, Franklin

When
May 30, 3:20 PM CST
Where
Franklin County, 2 mi S of Washington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -91.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397706, 5397707.